Heavy Rain, Harvey
- When
- August 5, 1:00 AM CST to 7:00 AM CST
- Where
- Harvey County, 3.42 mi NW of Annelly
- Reported by
- Public
- Coordinates
- 38.000, -97.250
Rain fall total 24 hours of 1.70 inches.
A complex of severe thunderstorms rolled through South Central and Southeast Kansas on the morning of 5 August. Wind speeds up to 70 mph were reported with numerous reports of damage to trees and other minor property.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A complex of severe thunderstorms rolled through South Central and Southeast Kansas on the morning of 5 August. Wind speeds up to 70 mph were reported with numerous reports of damage to trees and other minor property. Very heavy rain was also reported with the heaviest train in Neosho and Montgomery county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 4, 10:56 PM CST, 2 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1156 PM CDT Fri Aug 4 2023 .SHORT TERM...(This evening through Monday night) Issued at 314 PM CDT Fri Aug 4 2023 Key Points: * A Few Storms Possible Tonight * Storms Likely Saturday Evening/Night, Some Possibly Severe * Cooler Temperatures Arrive Sunday * Sporadic Storm Chances into Next Week This evening through Monday night... As of 345 PM Friday afternoon, quasi-zonal midlevel flow was present across the central Plains. A remnant MCV was moving along the IA/MO border with a band of showers/storms across northern MO. Closer to home, a surface trough axis has bypassed much of the forecast area and now resides from central OK through southwest MO and into northeast IA. Latest satellite and radar reveal developing storms across the High Plains of northeast CO and southeast WY. These are forecast to grow upscale and progress east/southeast through the evening. Increasing inhibition with southeastward extent, especially into portions of central KS lends low confidence for storms reaching the area. A second area of storms is possible overnight, mainly along the OK border. Increasing WAA between 850-700mb along the aforementioned surface trough axis may support MCS maintenance for any upscale growth from any storms able to develop across southeast CO. Additional, isolated convection is possible ahead of any line tonight along the OK border. Regardless, the strongest storms will be capable of wind gusts up to 60 mph and hail up to nickel size. Transitioning into the daytime hours Saturday, a potentially complex weather pattern will emerge by midday. Model guidance suggests the potential for an MCV to be present across forecast area by midday. As mixed-layer inhibition weakens, a few storms may develop by early afternoon. Regardless if storms develop or not, remnant cloud debris associated with the MCV may keep temperatures cooler and thus mitigating the threat for excessive heat. Short term trends will need to monitored, especially for southeast KS, where heat index values may approach 100-105 if cloud debris doesn't emerge. By Saturday, a stronger midlevel shortwave trough is poised to emerge from the northern Rockies with a secondary surface trough axis extending into northwest KS and eastern CO by mid-afternoon. Scattered storms are likely to develop along the frontal zone and grow upscale through the afternoon/evening. This complex is expected to move across the forecast area during the late evening and nighttime hours. Damaging winds up to 60 mph will be the chief concern. A quiet day is expected for Sunday as surface ridging noses into the area with increasing midlevel heights. Afternoon temperatures will top out in the 80s for most areas. The quiet stretch will continue into Monday with midlevel shortwave ridging and surface ridging across the forecast area. .LONG TERM...(Tuesday through Friday) Issued at 314 PM CDT Fri Aug 4 2023 Transitioning into the extended period, quasi-zonal midlevel flow will persist through much of the week with weak perturbations likely to eject across the Plains. This will result in small rain chances nearly each day. Temperatures will remain seasonal through much of the week in the 80s and 90s. Temperatures will begin to increase by weeks-end as the midlevel ridge axis expands across the Plains. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1151 PM CDT Fri Aug 4 2023 Main aviation concern will remain storm chances late tonight into Sat morning. Storms have continued to develop over the High Plains and track east this evening, generally in an area of 700mb theta-e advection. Some of this activity should start to impact our western fringes generally after 09z and will linger into the Sat morning. So for now will run with VCTS at all sites with the exception of KCNU through around 15-16z. Wouldn't be shocked if we maintain a mid level deck with pockets of showers and iso storms through much of Sat morning and possibly into early afternoon as mid level baroclinic zone remains in place. We should see a more robust round of storms Sat night across southern KS, but this activity should be after 06z Sun. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 94 69 89 / 20 50 70 10 Hutchinson 70 93 68 89 / 30 50 70 0 Newton 70 94 68 87 / 20 50 70 10 ElDorado 71 93 69 87 / 20 50 70 10 Winfield-KWLD 73 94 69 89 / 20 50 70 10 Russell 68 93 65 86 / 30 50 60 0 Great Bend 69 93 65 86 / 30 50 60 0 Salina 70 94 68 88 / 20 50 60 10 McPherson 69 94 66 87 / 20 50 70 10 Coffeyville 74 95 70 89 / 20 40 70 20 Chanute 72 93 70 89 / 20 40 70 20 Iola 71 93 69 87 / 20 40 70 20 Parsons-KPPF 73 95 70 89 / 20 40 70 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...BMB LONG TERM...BMB AVIATION...RBL
Hazardous Weather Outlook National Weather Service Wichita KS 836 PM CDT Fri Aug 4 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-052115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 836 PM CDT Fri Aug 4 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms are possible this evening and overnight with the best chances along the Oklahoma border. The strongest storms will be capable of wind gusts up to 60 mph and nickel size hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heat indices of 100 to 105 will be possible across southern Kansas on Saturday afternoon. Another round of strong to severe storms will arrive late Saturday to much of the area. Locally heavy rain and damaging winds appear to the be the main threats at this time. Hit or miss showers and storms may linger across the area into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The Wichita radar (KICT), 42 km away, was scanning. The volume nearest the first event began at 07:01 UTC.
21 thunderstorm wind, 1 heavy rain, 1 flood. Local standard time, as filed.
Rain fall total 24 hours of 1.70 inches.
Trained spotter reported an estimated thunderstorm wind gust of 60 mph.
Tree limbs blown down. Visibility significantly reduced due to blowing dust.
Trained spotter reported and estimated wind gust of 60 mph.
Reports of low lying areas of the county flooded due to heavy rain.
Estimated wind gust.
Measured wind gust from home weather station.
Three inch tree limbs blown down.
KAKE news reported a blown over tractor-trailor.
Home weather station report.
Strother Field airport reported a 68 mph thunderstorm gust.
Tree knocked down and a section of privacy fence blown down.
Multiple reported of tree limbs down and power outages.
Tree limbs down and traffic lights damaged.
Two food diameter tree blown down.
Law enforcement reports an estimated wind of 70 mph.
Strother Field reported a 61 mph wind gust.
Trained spotter reported estimated wind gust.
COOP observer reported estimated wind gust of 60 mph.
Trained spotter reported an estimated wind gust of 65 mph.
Reports of 2 to 3 inch tree limbs down.
Social media report of 4 to 5 inch limbs down.
Power lines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132863, 1132846, 1132847, 1132848, 1132859, 1132849, 1132850, 1132851, 1132852, 1132853, 1132860, 1132854, 1132855, 1132856, 1132857, 1132858, 1135828, 1132862, 1132864, 1132865, 1132866, 1135792, 1135789.